Gemcytibine and Pancreatic CA


  1. Dear Oncology Nurses
    I am confused and lost. I am an ER nurse with zero experience in oncology and my Dad( previously very very healthy 80 year old who golfs daily in summer and plays in several bands and runs all of our lives ) was just diagnosed with Pancreatic Adenocarcinoma with liver involvement after presenting with anorexia and fatigue for a couple of weeks and then developing obstructive jaundice.
    He has been slated for palliative Gemcytibine infusions weekly x 7 weeks, one week off and then 3 more weeks. We have lots of questions that the MD is not completely answering and would appreciate all help.
    1. Can the chemo cause fever - last PM( 24 hours after cycle 2 and day 8 after cycle 1 ) he had a temp of 101.5 that responded to 2 plain tylenol. No other c/o. Fever returned once in night - also responded to 2 tylenol. Hematologist on call did not want him sent to ER to r/o sepsis. Today he is fine - no fever. Is it drug fever ??
    2. What is with this nausea ?? Can Zofran be used longer than the first 24 hours after chemo - the MD gave him 3 doses only. It works better than Compazine( Stemetil ) because of less sedating qualities but is there anything else?
    3. NO appetite - we are teasing and tempting him with Instant Breakfast milk shakes - jello - apple juice and ginger ale - to increase fluids in addition to 3 regular meals - he is getting about 1500cc in per 24 hours - Is that enough. Can I do anything else ??
    4 Anything else that we can possibly do - there is no pain yet, he is quite fatigues and we have him nap a lot and then do walking laps around the house.
    Thanks to everyone
    KTS
    •  
  2. 6 Comments

  3. by   renerian
    I have old oncology experience so I cannot give you information on the drug. I am sorry your father has this type of cancer. I am sure they told you his prognosis. This is what my father passed away with.

    renerian
  4. by   renerian
    I did some searching and yes the drug can cause fevers. As far as no appetite that is common. He can feel like he has flu like symptoms. Take good care of the mucosa of his mouth. Watch for signs of bleeding. Oh yes and check his mouth good every day looking for sores, white patches or bleeding.

    Just so your aware if he has not experienced this he may. Some people with pancreatic cancer may start having hard to control blood glucose levels.

    People with this kind of chemo always have alot of nausea and GI/abdominal discomfort. I am not the most up to date on meds for nausea but I thought Zofran was the best. I will await to see what more current hem/onc nurses post here.

    My heart breaks for you and your dad,


    God Bless,

    renerian
    Last edit by renerian on Feb 19, '03
  5. by   jemb
    We give this drug constantly in our clinic. An, no, it should not cause a fever of 101.5. A mild increase in body temp and flu-like symptoms are common, but we tell all our patients to go to the ER if they have a temp of 100.5 or greater. The concern is that since the drug can cause myelosupression, his WBC may be decreased, and his resistance to infection of any sort would be lowered. Obviously, his oncologist uses different parameters, and since Tylenol did relieve the fever, I wouldn't worry about that particular thing.

    And yes, zofran can be used on a regular basis. He should inform the doc that three pills does not cut it. Our patients are instructed to take their antiemetics for the first 3 days ATC, then prn. Sometimes we add decadron to the regimen if compazine, zofran, or anzamet alone won't do the trick.

    While decreased appetite is a side effect of the drug, much of his lack of appetite could be due to the disease itself. If he can tolerate them, maybe you could try supplements like Ensure or Boost, which have a lot of nutrition for the volume. If he could sip it even over a period of hours, he would still get the nutritional value.

    Hope this helps some.
  6. by   renerian
    Well there is the scoop on the fever. I know many times my dad had high fevers and cultures were negative. Saw that alot on the floor. Does he have a line in?

    renerian
  7. by   caroladybelle
    Flulike symptoms during or slightly after the drug infusion are common. But due to the myelosuppression, any temp over 100.5, especially more than 7 days after a chemo dose is something to worry about. However, if he ran a fever prior to the chemo, the onco may think that it is a tumor fever or related to the obstructive jaundice/liver mets. Consult with the oncologist as to what he feels the fever is due to, which should be reported, and what to treat the temp with. If there is still jaundice, the Tylenol could worsen it and the nausea.

    Nausea related to the chemo is generally only during the dose and for a day or two after; However, Pancreatic Ca, especially with liver mets, in and of itself, usually causes moderate to severe nausea, lack of appetite, bloating, difficult digestion and /or abdominal pain, especially after eating. Frequent small meals, easily digested foods help. However, do not pressure him to eat as it may cause him stress and may actually cause discomfort d/t the disease. Encourage liquids and snacks but do not be suprised if he has little interest in heavy meals and his PO intake tapers off. While there are appetite stimulants, such as megace and marinol, if pain or indigestion is a problem; they may be contraindicated. As a general rule, pancreatic ca patients may not "suffer" hunger pangs - while it disturbs those around him more than the patient. Also, in cancer pts, TPN tends to "feed" tumor growth rather than the patient - so many forgo IV nutrition other than fluids for comfort.

    Zofran/Anzemet/Kytril are the usual antiemetics, but they are expensive. Insurance companies sometimes try to limit their use for the chemo nausea (or force MDs to initially try compazine before going to the more expensive alternatives). You need to push the issue with the Onco. There are also extended release compazine spansules rather than regular compazine, which may limit the sedation. Ativan can also ease nausea, but will cause sedation.

    Pain is the usual problem with pancreatic ca., encourage him to take pain meds and to ask for increases as needed. The highest doses of pain meds that I have given have generally been to patients with pancreatic ca. - one patient had 700 mg MSO4/hr going continuous IV via bag pump w/demand dose of 50mg/Q15 minutes - the patient was walking the halls, and eating. Other meds such as soma, ativan, and elavil may be used.

    Pancreatic Ca also runs its course rapidly - 4 monthes to 2 years generally. The survival rate is pretty dismal as you probably know. Maintain his comfort and dignity. My thoughts are with you. PM me if I may be of help.

    Carolina of the South - Currently on loan in snowbound Philly.
  8. by   renerian
    I have thought about your dad all night. I am praying for him and your family. I know what your going through.

    renerian

close